Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 17, 2012, 5:25 PM CDT for McHenry County, Sheridan County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 5:25 PM CDT (22:25 UTC)
- Expired
- May 17, 2012, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McHenry County, ND, Sheridan County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:30 PM CDT | HAIL 0.75 | Kief, ND | HAIL LASTED 10 MINUTES. ESTIMATED JUST UNDER AN INCH OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS53 KBIS 172225 SVRBIS NDC049-083-172315- /O.NEW.KBIS.SV.W.0010.120517T2225Z-120517T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 525 PM CDT THU MAY 17 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTH CENTRAL SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 615 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KIEF...OR 45 MILES SOUTHEAST OF MINOT...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... ANAMOOSE. THIS STORM PRODUCED NICKEL SIZED HAIL JUST SOUTH OF BALFOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4790 10020 4764 10023 4783 10059 4795 10055 TIME...MOT...LOC 2224Z 286DEG 14KT 4787 10048 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
3 follow-up statements
795 WWUS53 KBIS 172242 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 542 PM CDT THU MAY 17 2012 NDC049-083-172315- /O.CON.KBIS.SV.W.0010.000000T0000Z-120517T2315Z/ MCHENRY ND-SHERIDAN ND- 542 PM CDT THU MAY 17 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 615 PM CDT... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KIEF...OR 49 MILES SOUTHEAST OF MINOT...MOVING EAST AT 15 MPH. IN ADDITION...BETWEEN 520 AND 530 PM CDT PENNY TO NICKEL SIZED HAIL WAS REPORTED IN KIEF...AND JUST NORTHWEST OF KIEF...WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANAMOOSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4781 10054 4789 10047 4790 10020 4772 10022 TIME...MOT...LOC 2241Z 286DEG 14KT 4785 10039 WIND...HAIL <50MPH 1.00IN $$ HAMILTON
521
WWUS53 KBIS 172259
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU MAY 17 2012
NDC049-172308-
/O.CAN.KBIS.SV.W.0010.000000T0000Z-120517T2315Z/
MCHENRY ND-
559 PM CDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCHENRY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4784 10021 4783 10020 4782 10021 4778 10021
4772 10022 4778 10043 4785 10045 4784 10020
TIME...MOT...LOC 2258Z 286DEG 14KT 4781 10027
$$
NDC083-172315-
/O.CON.KBIS.SV.W.0010.000000T0000Z-120517T2315Z/
SHERIDAN ND-
559 PM CDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
SHERIDAN COUNTY UNTIL 615 PM CDT...
AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTH OF ANAMOOSE...OR 55 MILES SOUTHEAST
OF MINOT...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SHERIDAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4784 10021 4783 10020 4782 10021 4778 10021
4772 10022 4778 10043 4785 10045 4784 10020
TIME...MOT...LOC 2258Z 286DEG 14KT 4781 10027
WIND...HAIL <50MPH 1.00IN
$$
HAMILTON186
WWUS53 KBIS 172308
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT THU MAY 17 2012
NDC083-172318-
/O.EXP.KBIS.SV.W.0010.000000T0000Z-120517T2315Z/
SHERIDAN ND-
608 PM CDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHERIDAN COUNTY
WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM OVER
NORTHEAST SHERIDAN COUNTY.
LAT...LON 4784 10021 4783 10020 4782 10021 4778 10021
4772 10022 4778 10043 4785 10045 4784 10020
TIME...MOT...LOC 2308Z 286DEG 14KT 4780 10021
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:58 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 17, 3:58 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 358 PM CDT THU MAY 17 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH LATE AFTERNOON AND TONIGHT. THERE IS SOME MODEST MU- CAPE...BUT DEEP LAYER SHEAR PROFILES REMAIN WEAK AND SEVERE WEATHER CHANCES ARE VERY LOW. DRY LOW LEVELS AND DECENT DOWNDRAFT CAPE SUGGEST ISOLD GUSTY WINDS WOULD BE THE MAIN ISSUE THROUGH THE EARLY EVENING HOURS. A SHORT WAVE TROUGH WILL ARRIVE LATE TONIGHT INTO FRIDAY MORNING...AND SKIRT THE NORTHWEST PORTION OF THE STATE. AGAIN...ANY STORMS ARE EXPECTED TO REMAIN SUB-SEVERE. SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE INCREASE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT...ESPECIALLY CENTRAL THROUGH SOUTHEAST PORTIONS OF THE FORECAST AREA. THE FRONTAL ZONE REMAINS HIGHLIGHTED IN SPC'S 5 PERCENT RISK AREA. THIS IS VERY REASONABLE BASED ON THE RELATIVELY WEAK FLOW ALOFT IN THE AREA OF MAXIMUM INSTABILITY. THE HIGHEST THREAT WOULD APPEAR TO BE FRIDAY NIGHT AS THE UPPER TROUGH APPROACHES...BUT BY THAT TIME THE MAIN THREAT WOULD LIKELY BE ELEVATED HAILERS. SOME LOCATIONS COULD PICK AN AN INCH OR TWO OF RAINFALL...BUT THE OVERALL THREAT FOR FLASH FLOODING IS LOW. .LONG TERM...SATURDAY THROUGH THURSDAY... HIGHLIGHTS OF THE EXTENDED FORECAST PERIOD ARE LINGERING CONVECTIVE CHANCES ON SATURDAY...FOLLOWED BY A RETURN TO ABOVE NORMAL TEMPERATURES EARLY NEXT WEEK BEFORE A POTENTIAL PERIOD OF ACTIVE WEATHER TUESDAY NIGHT THROUGH THE END OF NEXT WEEK. BY MID DAY SATURDAY A SURFACE COLD FRONT IS FORECAST TO BE LOCATED INTO CENTRAL MINNESOTA WITH THE BEST CHANCE FOR ANY PRECIPITATION ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOCUSED ACROSS THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY...ESPECIALLY PRIOR TO 18 UTC. THEREAFTER...DRIER AIR OVERTAKES THE CWA WHICH SHOULD BRING AN END THE OVERALL PRECIPITATION THREAT...WITH THE COLD CORE ALOFT AND UPPER LOW LOCATED WELL NORTH OF THE CANADIAN BORDER. SATURDAY ALSO LOOKS TO BE BREEZY BEHIND THE FRONT WITH HIGHS GENERALLY IN THE MID TO UPPER 60S. THEREAFTER TEMPERATURES TREND ABOVE NORMAL MONDAY AND TUESDAY IN MID TO UPPER 70S TO THE LOWER 80S AS A SHORTWAVE RIDGE BUILDS ACROSS THE NORTHERN PLAINS. A STRONG SHORT WAVE COMING ON SHORE TO THE PACIFIC NORTHWEST MONDAY NIGHT IS FORECAST TO PROPAGATE INTO THE NORTHERN PLAINS TUESDAY NIGHT AND DEEPEN...POTENTIALLY CLOSING OFF LATE NEXT WEEK. THIS SHOULD YIELD A PROLONGED PERIOD OF UNSETTLED WEATHER ACROSS THE NORTHERN PLAINS WITH MULTIPLE CHANCES FOR THUNDERSTORMS. THE OVERALL 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT...WITH MODEL DIVERGENCE INCREASING TOWARDS THE MID TO LATE PORTIONS OF NEXT WEEK IN ASSOCIATION WITH THE EVOLUTION OF THE AFOREMENTIONED WAVE. && .AVIATION... THE BIGGEST CHALLENGE OVER THE NEXT 24 HOURS IS TIMING AND OVERALL COVERAGE OF THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE NIGHT. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA. THE BEST TIMING WINDOW IS BETWEEN 22-02 UTC FOR KBIS...KMOT AND KDIK NEAR A STALLED FRONTAL BOUNDARY. HOWEVER...UNCERTAINTY IS HIGH IF AND OR WHEN ANY STORM MAY IMPACT THE TERMINALS. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATE TONIGHT INTO FRIDAY MORNING AT KISN AFTER 10 UTC AND KMOT AFTER 15 UTC. CERTAINTY IN THIS CONVECTION IS GREATER WITH MVFR CONDITIONS IN THUNDERSTORMS POSSIBLE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RK LONG TERM/AVIATION...AYD
Hazardous weather outlook, May 17, 3:39 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT THU MAY 17 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 PM CDT THU MAY 17 2012 /239 PM MDT THU MAY 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH TONIGHT. ISOLATED STORMS MAY PRODUCE BRIEF WIND GUSTS AROUND 50 MPH THROUGH EARLY EVENING...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE WIDESPREAD THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SATURDAY NIGHT WEST AND CENTRAL...A FEW OF WHICH COULD BE SEVERE. LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH THE PERIOD...BUT THE THREAT FOR FLASH FLOODING IS LOW. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE JAMES RIVER VALLEY THROUGH THE TURTLE MOUNTAINS ON SATURDAY. THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE FRIDAY AFTERNOON AND NIGHT...AND AGAIN SATURDAY. RK/AYD
In the hours before
Special weather statement, May 17, 5:11 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 511 PM CDT THU MAY 17 2012 NDZ012-022-172245- MCHENRY ND-SHERIDAN ND- 511 PM CDT THU MAY 17 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHERN SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 545 PM CDT... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM BETWEEN THE TOWNS OF BALFOUR AND KIEF...40 MILES SOUTHEAST OF MINOT...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BALFOUR... KIEF... DRAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.